

Staff Policy: Working Hours, Rest Breaks & Meal Periods, and Overtime

Working hours

Expectations regarding working hours are set by position. Employees who have questions about their working hours should speak to their immediate supervisors or Human Resources.

Meal period

All employees who are paid twice per month are non-exempt (hourly) employees. Non-exempt (hourly) employees are expected to take scheduled rest breaks and meal periods consistent with Oregon law.

If a non-exempt employee works 6 or more hours in a day, the employee should take a lunch period of at least 30 minutes. Employees at UP who work 7 hours per day usually take a 1 hour lunch period; employees who work 8 hours usually take a 30 minute lunch period. A non-exempt employee must take additional meal periods if the workday is 14 or more hours in length. Ordinarily, employees should be relieved of all work duties during the meal period.

Rest breaks

Under Oregon law, a non-exempt (hourly) employee is required to take at least one paid 10 minute break if a workday is longer than 2 hours. Under UP policy, non-exempt employees who work 7 or more hours per day are allowed to take two paid 15 minute rest breaks. The first rest break should be taken in the middle of the first half of the workday and a second 15-minute break should be taken in the middle of the second half of the workday.

Examples of how to schedule rest breaks & meal period

The table below shows common work schedules at UP. Employees should take their rest breaks and meal period at the times scheduled for the applicable work schedule.

Work schedule	Rest Breaks	Meal Period
8:30am-4:30pm	First 15 min rest break: 10:15-10:30am	Meal period: 12:00-1:00pm
(7 hour workday	Second 15 min rest break: 2:45-3:00pm	
with 1 hour lunch)		
8:00am-4:30pm	First 15 min rest break: 10:00-10:15am	Meal period: 12:00-12:30pm
(8 hour workday	Second 15 min rest break: 2:30-2:45pm	
with 30 min lunch)		
10:00pm-6:30am	First 15 min rest break: 12:00-12:15am	Meal period: 2:00-2:30am
(8 hour workday	Second 15 min rest break: 4:30-4:45pm	
with 30 min lunch)		
3:30pm-12:00am	First 15 min rest break: 5:30-5:45pm	Meal period: 7:30-8:00pm
(8 our workday	Second 15 min rest break: 10:00-10:15pm	
with 30 min lunch)		



The table below shows the number of rest breaks and meal periods required based on the length of the work period.

Length of work period		Number of meal periods required
2 hrs or less	0	0
2 hrs 1 min - 5 hrs 59 min	1	0
6 hrs	1	1
6 hrs 1 min - 10 hrs	2	1
10 hrs 1 min - 13 hrs 59 min	3	1
14 hrs	3	2
14 hrs 1 min - 18 hrs	4	2
18 hrs 1 min - 21 hrs 59 min	5	2
22 hrs	5	3
22 hrs 1 min - 24 hrs	6	3

More information about meal periods and rest breaks is available at: https://www.oregon.gov/boli/ta/pages/t_faq_meal_and_rest_period_rules.aspx

Overtime

Under federal and Oregon law, non-exempt (hourly) employees are required to be paid overtime for any hours above 40 hours worked in a work week. The overtime rate is 1.5x the regular hourly rate. At UP, the work week is defined as Monday through Sunday. In determining the number of hours worked by an employee for overtime determination purposes, one should not include any sick, vacation, or holiday hours taken during the work week.

Before working any time that is in excess of regularly-scheduled work hours, employees must obtain approval from the immediate supervisor. This means:

- That employees scheduled to work 35 hours per week must obtain approval from the immediate supervisor before working more than 35 hours during a Monday to Sunday work period.
- That employees scheduled to work 40 hours per week must obtain approval from the immediate supervisor before working more than 40 hours during a Monday to Sunday work period.

With supervisory direction or approval, employees can change the hours worked during a work week (Monday through Sunday) to avoid overtime. However, an employee cannot work more



than 40 hours during an initial work week and then work less than 40 hours during a following work week; in this situation, the employee must be paid overtime for any hours in excess of 40 hours worked during the initial work week. The following are examples:

Work schedule	Regular Schedule	Revised Schedule
Mon-Fri	Mon: 7 hours	Mon: 7 hours
(7 hours per day,	Tues: 7 hours	Tues: 7 hours
35 hours per week)	Wed: 7 hours	Wed: 7 hours
	Thurs: 7 hours	Thurs: 7 hours
	Fri: 7 hours	Sun: 7 hours
		There is no overtime with this changed
		schedule.
Mon-Fri	Mon: 8 hours	Mon: 12 hours
(8 hours per day,	Tues: 8 hours	Tues: 4 hours
40 hours per week	Wed: 8 hours	Wed: 4 hours
	Thurs: 8 hours	Thurs: 12 hours
	Fri: 8 hours	Fri: 8 hours
		There is no overtime with this changed
		schedule.
Mon-Fri	Mon: 8 hours	Initial work week
(7 hours per day,	Tues: 8 hours	Mon: 8 hours
35 hours per week	Wed: 8 hours	Tues: 8 hours
,	Thurs: 8 hours	Wed: 8 hours
	Fri: 8 hours	Thurs: 8 hours
		Fri: 8 hours
		Sat: 8 hours
		Following work week
		Mon: 8 hours
		Tues: 8 hours
		Wed: 8 hours
		Thurs: 8 hours
		Overtime must be paid for 8 hours
		during the initial work week even
		though this employee worked 8 fewer
		hours during the following work week.

More information about overtime is available at: https://www.oregon.gov/boli/TA/pages/t_faq_taovrtim.aspx